Kansas, 2011

Hail and Damaging Winds in Kansas, June 28, 2011

June 28, 2011 · NWS DDC · 9 events in 5 counties and zones

An advancing warm front helped to trigger thunderstorms in the evening hours, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An advancing warm front helped to trigger thunderstorms in the evening hours, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 2:39 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 2:39 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT TUE JUN 28 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT, FIRE
WEATHER CONDITIONS FOR WEDNESDAY AND THURSDAY AFTERNOON AND EARLY
EVENING AND MAX TEMPERATURES FOR WEDNESDAY AND THURSDAY.

A WARM RIDGE OF UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE PLAINS
INTO THURSDAY WITH AN UPPER LEVEL SHORTWAVE TROUGH BRUSHING THE
WESTERN HIGH PLAINS ON THURSDAY. THIS WILL CAUSE A SURFACE WARM
FRONT TO MOVE NORTH ACROSS WESTERN KANSAS ON WEDNESDAY AND THE HOT
AIRMASS WELL ESTABLISHED ON THURSDAY. AHEAD OF THE WARM FRONT
TONIGHT SOUTHEASTERLY MOIST UPSLOPE FLOW WILL CONTINUE. STORMS IN
EASTERN COLORADO ARE FORECAST TO DEVELOP BY THIS EVENING THEN MOVE
EAST AS A MESOSCALE CONVECTIVE SYSTEM (MCS) OVERNIGHT. WILL KEEP
POPS AROUND 40 TO 50 PERCENT WITH QPF AROUND .25 INCH. THE NAM MODEL
HAS THE STORMS WEAKENING RAPIDLY JUST TO THE WEST OF DODGE CITY
WHILE THE GFS SHOWS AROUND .50 INCH. THE HRRR MODEL HAS SOME
AGREEMENT WITH THE NAM. SO UNCERTAINTY ABOUNDS ON HOW FAR EAST THE
STORMS WILL MOVE OVERNIGHT. SOME SMALL HAIL TO NICKEL SIZE IS
POSSIBLE BUT THE MOST LIKELY HAZARD WOULD BE STRONG OUTFLOW WINDS OF
OVER 60 MPH. A FEW MORE THUNDERSTORMS ARE POSSIBLE IN THE FAR WEST
TO NORTHWEST FA ON THURSDAY LATE AFTERNOON AS A SHORTWAVE TROUGH
CLIPS WESTERN KANSAS.

FOR TONIGHT LOOK FOR INCREASING CLOUDS WITH THUNDERSTORMS MOVING
WEST TO EAST. WINDS WILL BE SOUTHEAST AROUND 15 MPH. WINDS WILL BE
SHIFTING IF THE THUNDERSTORM COMPLEX MOVES IN WITH WEST TO NORTHWEST
WINDS OF 30 TO 50 MPH POSSIBLE. OVERNIGHT LOWS LOOK TO BE IN THE MID
60S WEST TO THE LOW 70S SOUTHEAST. IF MORE THUNDERSTORMS THEN LOWS
COULD BE A BIT COOLER.

ON WEDNESDAY SKIES WILL BECOME MOSTLY SUNNY WITH SOUTH TO SOUTHWEST
WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON WITH DEEP MIXING.
VERY WARM TEMPS ALOFT OF 32 TO 34C WILL GIVE SURFACE HIGH TEMPS FROM
106 NORTH TO 112 FAR SOUTH. THIS COULD RESULT INTO SOME RECORD HIGH
TEMPERATURES. THE RECORD FOR DODGE IS 110, GARDEN CITY 109, AND
MEDICINE LODGE OF 107.

FOR WEDNESDAY NIGHT SOUTH WINDS OF 15 TO 20 MPH WILL KEEP OVERNIGHT
LOWS VERY MILD AND IN THE LOW TO MID 70S.

ON THURSDAY THE PRESSURE GRADIENT WILL SUPPORT SOUTH WINDS OF 20 TO
30 MPH WITH THE HEAT CONTINUING. HIGHS AGAIN LOOK TO BE FROM 107
NORTH TO 112 SOUTH. WITH A BIT MORE MOISTURE IN THE EAST IS FORECAST
AND COULD BE CLOSE TO HEAT ADVISORY WITH HEAT INDICES FROM 105 TO
107. MORE RECORD HIGHS COULD FALL.

.FIRE WEATHER...

WILL UPGRADE OUR CURRENT FIRE WEATHER WATCH AND GO WITH A RED FLAG
WARNING FOR WEDNESDAY AFTERNOON AND EARLY EVENING. THE WINDS WILL BE
BORDERLINE HOWEVER WITH SUCH DEEP MIXING THE WINDS USUALLY GUST
STRONGER THAN THE MODELS FORECAST. WITH THE PRESSURE GRADIENT
TIGHTER ON THURSDAY AND THE SAME HOT AIRMASS IN PLACE WILL NEED A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON AND EARLY EVENING.

DAYS 3-7...

THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ALONG
A THERMAL TROUGH IN NORTHWESTERN KANSAS AS A SHORTWAVE TROUGH MOVES
ACROSS THE NORTHERN PLAINS. DUE TO THE LACK OF MOISTURE, ANY STORMS
WILL BE VERY HIGH BASED, WITH THE MAIN THREAT DAMAGING WINDS.
TEMPERATURES THURSDAY NIGHT WILL BE VERY WARM DUE TO BLAZING HOT
TEMPERATURES THURSDAY AFTERNOON AND 10-15KT SOUTHERLY WINDS THURSDAY
NIGHT THAT WILL DISCOURAGE COMPLETE DECOUPLING. THE SHORTWAVE TROUGH
WILL EJECT NORTHEASTWARD INTO THE NORTHERN PLAINS ON FRIDAY. THE
TRAILING COLD FRONT WILL STALL ACROSS NORTHWESTERN KANSAS. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THIS BOUNDARY. GIVEN THE LACK
OF SHEAR AND MARGINAL CAPE, THE MAIN THREATS WITH THESE STORMS IS
LOCALLY DAMAGING WINDS AND LIGHTNING. TEMPERATURES WILL STILL BE
RATHER HOT FRIDAY, BUT NOT QUITE AS HOT AS THE PREVIOUS TWO DAYS
SINCE THE MID-LEVEL FLOW (AROUND 700MB) WILL BE MORE SOUTHERLY THAN
WESTERLY OR SOUTHWESTERLY (LESS DOWNSLOPE).

VERY SLIGHT CHANCES FOR THUNDERSTORMS EXISTS SATURDAY EVENING IN
FAR WESTERN KANSAS ALONG A WEAK CONVERGENCE LINE. HOWEVER, IN THE
ABSENCE OF LEE TROUGHING THROUGH WEST TEXAS, GULF MOISTURE WILL BE
CUT OFF. HENCE ANY STORMS THAT DEVELOP WILL BE VERY HIGH BASED, AND
THE MAIN STORM THREATS WILL AGAIN BE LOCALLY DAMAGING WINDS AND
LIGHTNING. GENERAL UPPER-LEVEL RIDGING WILL PERSIST INTO MONDAY WITH
ANY SURFACE FRONTS STAYING WELL TO THE NORTH. PRECIPITATION IS NOT
EXPECTED AND TEMPERATURES WILL STAY WELL ABOVE NORMAL.

THE MODELS BEGIN TO DIVERGE BY TUESDAY AND WEDNESDAY AND THERE IS
LITTLE MODEL CONTINUITY FROM RUN TO RUN. THE GFS AND ITS ENSEMBLES
SHOW STRONGER TROUGHING OVER THE GREAT LAKES AND THIS WOULD PUSH
A COLD FRONT THROUGH WESTERN KANSAS ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE TAF PERIOD.
HOWEVER, THUNDERSTORMS THAT WERE BEGINNING TO FIRE AS OF 3 PM
CDT ALONG THE EDGE OF THE ROCKIES MAY DEVELOP INTO A LARGER STORM
CLUSTER THIS EVENING AND PROGRESS INTO GCK/DDC BEFORE MIDNIGHT.
A GUST FRONT FROM THESE HIGH BASED STORMS COULD CAUSE A WESTERLY WIND
SHIFT DURING THE EVENING OR TOWARD MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 108  75 107 /  50  10   0   0
GCK  66 106  73 106 /  40   0   0   0
EHA  67 107  71 106 /  40   0   0  10
LBL  67 110  74 107 /  40   0   0   0
HYS  66 106  75 107 /  40  10  10  10
P28  72 109  77 109 /  40  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
WEDNESDAY FOR KSZ061>063-074>080-084>089.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ043-044-061>063-074>080-084>089.

&&

FN24/06/06
Hazardous weather outlook, Jun 28, 2:55 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 28 2011

KSZ030-031-043>046-061>066-074>081-084>090-291130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT TUE JUN 28 2011 /255 PM MDT TUE JUN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT... WITH THE BEST
CHANCE ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO
COLDWATER. DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS ARE
POSSIBLE WITH THESE STORMS. THE STORMS MAY AFFECT SYRACUSE...ELKHART
AND HUGOTON BY 8 PM AND DODGE CITY BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND DRY WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY WITH HIGH
TEMPERATURES BETWEEN 103 AND 108. GIVEN THE VERY LOW RELATIVE
HUMIDITY VALUES...HEAT INDICES WILL ONLY BE BETWEEN 100 AND 104.
HOWEVER IF TEMPERATURES GET WARMER THAN EXPECTED...THEN A HEAT
ADVISORY WOULD BE NEEDED.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEDNESDAY AND
THURSDAY ALONG AND SOUTH OF A LINE FROM SYRACUSE TO DODGE CITY TO
COLDWATER. SEE THE LATEST FIRE WEATHER MESSAGES FOR DETAILS.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS ACROSS FAR WESTERN KANSAS
THURSDAY EVENING AND THEN AGAIN FRIDAY AND SATURDAY EVENINGS. THE
MAIN THREATS WITH THESE STORMS ARE LOCALLY DAMAGING WINDS AND
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 7 PM IN FAR WESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 28, 5:19 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE JUN 28 2011

KSZ061-074-084-290045-
HAMILTON-MORTON-STANTON-
619 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON AND STANTON
COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HOLLY TO 20 MILES WEST OF BARTLETT...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHWEST OF COOLIDGE TO 25 MILES WEST OF THE SAUNDERS
ELEVATOR...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS THROUGH 645 PM
MDT OR 745 PM CDT. A FEW LOCATIONS MAY ALSO SEE WIND GUSTS IN EXCESS
OF 50 MPH. IN ADDITION, FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED.

LAT...LON 3826 10205 3826 10156 3699 10157 3699 10204
TIME...MOT...LOC 2316Z 283DEG 22KT 3812 10205 3741 10246

RUSSELL

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
June 28, 6:26 PM CST
Where
Stanton County, 3.29 mi W of Johnson
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.570, -101.810

Thunderstorm Wind, Stanton

When
June 28, 6:30 PM CST
Where
Stanton County, Johnson
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.570, -101.750

Thunderstorm Wind, Kearny

When
June 28, 6:58 PM CST
Where
Kearny County, 14.63 mi SW of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.780, -101.410

Wind gusts were estimated to be 60 MPH and there was fence damage in the area.

Thunderstorm Wind, Kearny

When
June 28, 7:13 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.260

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Grant

When
June 28, 7:20 PM CST
Where
Grant County, 10.42 mi N of Hickok
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.720, -101.250

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Seward

When
June 28, 9:00 PM CST
Where
Seward County, 3.9 mi ENE of Liberal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -100.870

Winds were estimated to be 60 MPH.

Hail, Hodgeman

When
June 28, 9:30 PM CST
Where
Hodgeman County, 6.91 mi S of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -99.720

Thunderstorm Wind, Hodgeman

When
June 28, 9:30 PM CST
Where
Hodgeman County, 6.91 mi S of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.020, -99.720

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 28, 9:40 PM CST
Where
Hodgeman County, 9.89 mi W of Jetmore
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.100, -100.080

There was significant damage in the area. Trees were blown down, a barn roof blown off, and power poles blown down. Debris was blown about a half mile northeast of the location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329787, 329788, 329790, 329791, 329792, 329793, 329786, 329796, 329795.